Michigan, 2008

Hail in Michigan, June 14, 2008

June 14, 2008 · NWS MQT · 1 event in 1 county or zone

A severe thunderstorm dropped large hail over eastern Alger County on the afternoon of the 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A severe thunderstorm dropped large hail over eastern Alger County on the afternoon of the 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 14, 3:54 PM EST, 16 minutes earlier.

Area forecast discussion, Jun 14, 3:54 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
454 PM EDT SAT JUN 14 2008

.SHORT TERM (TONIGHT AND SUN)...

WATER VAPOR IMAGERY AND RUC ANALYSIS SHOW A DEEP MID/UPPER LOW OVER
NRN ONTARIO. ONE SHORTWAVE ROTATING AROUND THE LOW WAS OVER CNTRL
LAKE SUPERIOR/WRN UPPER MI. SHORTWAVE HAS HELPED SPARK SCT SHRA/TSRA
THIS AFTN OVER THE FCST AREA. ANOTHER SHORTWAVE HEADING E ALONG THE
MN/ONTARIO BORDER WAS PRODUCING SCT SHRA IN NRN MN. NEXT SHORTWAVE
OF INTEREST IS OVER NE MT...AND IT IS PRODUCING AN INCREASING AREA
OF SHRA/TSRA IN ND. ALSO OF NOTE...12Z RAOBS AND RUC ANALYSIS SHOW
UPPER JET AXIS OF 80-100KT EXTENDING FROM WA TO SD.

WITH SHORTWAVE EXITING THIS EVENING AND THE SUN SETTING...EXPECT SCT
SHRA/TSRA OVER THE AREA TO END BY MID TO LATE EVENING AT THE LATEST.
SHORTWAVE ALONG MN/ONTARIO BORDER WILL CONTINUE EWD ACROSS NRN LAKE
SUPERIOR THIS EVENING. MOST OF THE -SHRA IT IS PRODUCING SHOULD
DISSIPATE QUICKLY OVER NW LAKE SUPERIOR. A FEW SPRINKLES MIGHT
SURVIVE TO THE KEWEENAW...BUT EXPECT ANY PERSISTING -SHRA TO PASS BY
TO THE N CLOSER TO SHORTWAVE TRACK. ATTENTION THEN TURNS TO THE
SHORTWAVE OVER MT AND THE UPPER JET CURRENTLY EXTENDING E INTO THE
NRN PLAINS. COMBINATION OF APPROACHING SHORTWAVE AND UPPER JET
TRANSLATING CLOSER WITH FCST AREA BECOMING POSITIONED UNDERNEATH
LEFT EXIT REGION SUGGESTS AT LEAST LOW CHC POPS WILL BE REQUIRED
OVER THE WRN PORTION OF THE FCST AREA LATE TONIGHT.

ON SUN...SHORTWAVE WILL MOVE ACROSS THE FCST AREA DURING THE DAY
WITH ASSOCIATED SFC COLD FRONT DROPPING ACROSS UPPER MI. MODEL
CONSENSUS IS FOR FRONT TO REACH THE E AND SE FCST AREA LATE IN THE
AFTN...AND CONVERGENCE ALONG FRONT WILL BE ENHANCED DUE TO LAKE
BREEZE OFF LAKE MICHIGAN. TIMING OF FRONT WILL COINCIDE FAVORABLY
WITH THE PEAK OF THE HEATING CYCLE...SO GREATEST COVERAGE AND
STRONGEST SHRA/TSRA SHOULD BE OVER THE SE HALF OF THE FCST AREA.
AS FOR SVR THREAT...WITH FCST AREA ON THE N SIDE OF MIDLEVEL SPEED
MAX PASSING THRU NRN WI INTO LWR MI...DEEP LAYER SHEAR WILL EASILY
BE SUFFICIENT FOR WELL ORGANIZED CONVECTION...ESPECIALLY ACROSS THE
S WHERE DEEP LAYER SHEAR WILL BE ON THE ORDER OF 40-60KT. SO...SVR
THREAT WILL DEPEND ON HOW WARM IT GETS. MODIFIED NAM/GFS FCST
SOUNDINGS FOR A SFC T/TD OF LWR 70S/LWR 50S YIELD SBCAPE ROUGHLY
AROUND 1000J/KG...PLENTY SUFFICIENT FOR SVR STORMS GIVEN EXPECTED
SHEAR. WITH WETBULB ZERO HEIGHTS IN THE 8-9KFT RANGE AND THE
POTENTIAL FOR WELL ORGANIZED STORMS...LARGE HAIL WILL BE A MAIN
THREAT.

.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...

THE MAIN DILEMMA IN THIS LONG TERM FORECAST CONTINUES TO BE WHEN THE
PRECIPITATION WILL COME TO AN END ACROSS THE EASTERN HALF TO THIRD
OF THE CWA.  THIS WILL DEPEND HIGHLY ON THE MOTION OF THE 500MB
TROUGH AND ITS PROGRESSION OVER THE NEW ENGLAND STATES...AND IF ANY
FURTHER SHORTWAVES SWING AROUND THIS FEATURE AND INTO UPPER
MICHIGAN.  FEW CHANGES WERE NEEDED TO THE ONGOING FORECAST.

SHOWERS AND THUNDERSTORMS REMAIN IN THE FORECAST...MAINLY THE
DIURNAL AFTERNOON AND EARLY EVENING VARIETY. MONDAY AND MONDAY
EVENING...WITH THE 500MB LOW DIRECTLY OVER THE EASTERN HALF OF THE
CWA...FREEZING LEVELS WILL FALL TO AROUND 6KFT.  WEAK SFC TROUGH
TUESDAY AFTERNOON WILL KEEP THE POSSIBILITY OF SHOWERS AND
THUNDERSTORMS IN THE FORECAST.

GFS AND ECMWF ARE GENERALLY IN LINE UNTIL WEDNESDAY EVENING.  THE
NAM IS SIGNIFICANTLY DIFFERENT WITH ITS HANDLING OF THE 500MB
LOW...QUICKER TO SLIDE IT EASTWARD TO QUEBEC BY 12Z TUESDAY.
ALTHOUGH THIS IS CLOSER TO WHAT THE ECMWF WAS INDICATING
YESTERDAY...WILL NOT GO THAT WAY...AND UTILIZE A BLEND OF THE GFS
AND ECMWF.  BOTH THE ECMWF AND GFS BRING A HIGH AMPLITUDE 500MB
RIDGE TO UPPER MICHIGAN WEDNESDAY...WITH THE RIDGE NEARLY OVERHEAD
BY THE END OF THE FORECAST PERIOD.

&&

.AVIATION (FOR THE 18Z TAF ISSUANCE)...

EXPECT VFR CONDITIONS TO PREVAIL AT KCMX/KSAW THRU THIS FCST PERIOD.
THERE IS STILL A POTENTIAL FOR ISOLD/SCT CONVECTION TO FORM THIS
AFTN...ESPECIALLY OVER CNTRL UPPER MI...AS A DISTURBANCE PASSES THRU
THE UPPER LAKES. HAVE THUS MAINTAINED A MENTION OF -SHRA AT KSAW
LATER IN THE AFTN. ANOTHER DISTURBANCE APPROACHING LATE TONIGHT/SUN
MORNING WILL BRING THE POSSIBILITY OF MORE -SHRA. INCLUDED A MENTION
OF -SHRA FOR A FEW HRS SUN MORNING AT KCMX AND LATE MORNING/EARLY
AFTN AT KSAW.

&&

.MARINE (FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)...

WINDS ARE EXPECTED TO REMAIN UNDER 25KT THRU THU. WITH NW WINDS
DOMINATING FOR MUCH OF THE FCST PERIOD AFTER SUN...THE STRONGER
WINDS WILL TYPICALLY OCCUR OVER ERN LAKE SUPERIOR.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...ROLFSON
LONG TERM...KF
AVIATION...ROLFSON
MARINE...ROLFSON
Hazardous weather outlook, Jun 14, 3:02 PM EST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
402 PM EDT SAT JUN 14 2008

MIZ001>007-009>014-084-085-151200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
402 PM EDT SAT JUN 14 2008 /302 PM CDT SAT JUN 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE THIS EVENING...ESPECIALLY OVER THE
INTERIOR CENTRAL. SOME OF THE STRONGER THUNDERSTORMS IN THIS AREA
COULD CAUSE WIND GUSTS UP TO 50 MPH AND DIME SIZED HAIL.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN LATE TONIGHT OVER THE
WEST HALF OF UPPER MICHIGAN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY INTO SUNDAY EVENING. SOME OF THE
STORMS SUNDAY AFTERNOON AND EARLY EVENING COULD CAUSE WIND GUSTS
UP TO 60 MPH AND PENNY SIZED HAIL...ESPECIALLY SOUTH AND EAST OF A
LINE FROM MUNISING TO IRON MOUNTAIN.

THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY THROUGH TUESDAY...PRIMARILY
DURING THE AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON AND EARLY
EVENING.

LSZ162-240>251-263>267-151200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
402 PM EDT SAT JUN 14 2008 /302 PM CDT SAT JUN 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE LATE TONIGHT WEST OF STANNARD ROCK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY MORNING ACROSS ALL OF LAKE
SUPERIOR...BUT THEN ONLY OVER THE LAKE EAST OF THE KEWEENAW
PENINSULA SUNDAY AFTERNOON AND EVENING.

THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE MONDAY AFTERNOON ACROSS
ALL OF LAKE SUPERIOR...BUT THEN ONLY OVER THE LAKE EAST OF ISLE
ROYALE MONDAY EVENING THROUGH THE DAY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ221-248-250-151200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
402 PM EDT SAT JUN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING. SOME OF THE
STRONGER THUNDERSTORMS COULD CAUSE WIND GUSTS UP TO 50 MPH AND
DIME SIZED HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY INTO SUNDAY EVENING. SOME OF
THE STRONGER STORMS SUNDAY AFTERNOON AND EARLY EVENING COULD
CAUSE WIND GUSTS UP TO 60 MPH AND PENNY SIZED HAIL.

THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY AFTERNOON THROUGH THE DAY
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KF

In the hours before

Special weather statement, Jun 14, 3:41 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
441 PM EDT SAT JUN 14 2008

MIZ006-085-142115-
ALGER-NORTHERN SCHOOLCRAFT-
441 PM EDT SAT JUN 14 2008

...SIGNIFICANT WEATHER ALERT FOR ALGER AND SCHOOLCRAFT COUNTIES UNTIL
515 PM EDT...

AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF SHINGLETON...OR 17 MILES
EAST OF MUNISING.  THIS STORM WAS MOVING NORTHEAST AT 30 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CUSINO LAKE.
  NAWAKWA LAKE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

VOSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Alger

When
June 14, 4:10 PM EST to 4:12 PM EST
Where
Alger County, 4.96 mi SSW of Grand Marais
Measured
0.75 in hail
Reported by
Public
Coordinates
46.600, -86.002

Hail occurred on Highway 77 south of Grand Marais.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111253.